Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Jul 23, 2021, 2:50 PM MDT for Summit County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 2:50 PM MDT (20:50 UTC)
- Expired
- Jul 23, 2021, 3:15 PM MDT
- In force
- 25 min
- Issued by
- NWS Denver/Boulder, CO
County Summit County, CO
The radar
The Denver radar (KFTG), 137 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1904 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
587
WWUS85 KBOU 232050
SPSBOU
Special Weather Statement
National Weather Service Denver CO
250 PM MDT Fri Jul 23 2021
COZ034-232115-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
250 PM MDT Fri Jul 23 2021
...SPECIAL WEATHER STATEMENT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blue River, or 3 miles southeast of Breckenridge, moving north at 5
mph. Additional strong thunderstorms are just east of Dillon and 2
miles north of Silverthone.
Half inch hail will be possible with these storms.
Locations impacted include...
Breckenridge, Silverthorne, Frisco, Dillon, Blue River, Keystone and
Copper Mountain.
LAT...LON 3969 10612 3960 10606 3966 10607 3969 10610
3970 10589 3938 10589 3937 10608 3960 10621
3961 10618 3964 10618 3965 10619 3966 10623
3968 10624 3968 10625 3969 10626
TIME...MOT...LOC 2048Z 167DEG 6KT 3944 10599
$$
SCHLATTERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 23, 9:28 AM MDT, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 23, 9:28 AM MDT, 5 hours 22 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 928 AM MDT Fri Jul 23 2021 .UPDATE... Issued at 918 AM MDT Fri Jul 23 2021 Main update this morning was to increase the flood threat in the Cameron Peak burn area to significant, with an elevated risk in the rest of the burn areas. The 12z NAM12 run continues to target this area with the highest qpf this afternoon. No other changes to the grids at this time. && .SHORT TERM...(Today and tonight) Issued at 441 AM MDT Fri Jul 23 2021 Water vapor imagery shows significant monsoonal moisture across the north and west portion of Colorado this morning with rain showers over the western part of the state. The axis of monsoonal moisture extends southwest to northeast from Arizona to eastern Wyoming. Drier air is seen over the southeastern part of the state and this drier air is very slowly being pushed northwestward by a cutoff trough over the panhandle of Texas. A shortwave trough is moving across the Northern Plains which will rotate the axis of moisture from southwest to northeast to a west to east orientation as the day progresses. This will leave our CWA under the plume of highest moisture with precipitable water values increasing up to 1.1 inches over the Cameron Peak burn area and up to 1.3 inches across the plains. At the surface, a weak cold front/boundary is moving southward across eastern Wyoming and the panhandle of Nebraska. This front will push through our CWA during the morning hours shifting winds to the north and northeast. This feature is a bit of an unknown with regards to the storm forecast over the Cameron Peak burn area. It could enhance low level upslope flow increasing rainfall rates or it could bring in slightly more stable air which would decrease rainfall rates. The flood threat in the Cameron Peak burn area is discussed further in the hydro section. By the late morning, enough heating will have occurred for showers and storms to form over the higher terrain. Models over the past few days have been too late with convective initiation as the first flood advisory for the Cameron Peak burn area was sent out at 11:15am yesterday. Therefore, the start time of the Flash Flood Watch was moved up to 11am. As the day progresses, the coverage of showers and storms will fill in mainly over the higher terrain and with 5 to 10 knots of mean wind, the storms will have very slow motion. These storms will produce heavy rainfall due to moderate instability and the aforementioned high precipitable water values. A Flash Flood Watch for all the 2020 burn areas will be in effect from 11am to 9pm and the lower elevations of Grand County were added overnight to alert Grand Lake residents of the threat. An outflow boundary/front will be generated out of the storms in Larimer County/southeast Wyoming during the early afternoon. This front will push southward across the eastern plains throughout the afternoon and evening and will be the focus for convective initiation. PoPs were increased since decent forcing along with healthy moisture values should mean wetter model solutions will verify. Tonight, the band of mid level moisture will be draped across our area. Showers and perhaps a couple storms should linger through the night. PoPs were increased to get at least a mention of showers in the forecast across the vast majority of our CWA for the entire night. Otherwise, the relatively dry air that is creeping northwestward across our area this morning should allow for a good amount of sunshine especially across the plains. Highs will reach the mid to upper 90s there while the mountains are a bit cooler with more clouds and storms around. .LONG TERM...(Saturday through Thursday) Issued at 441 AM MDT Fri Jul 23 2021 Models continue to trend a bit slower with the drying trend through early next week, with the upper high parked over our area keeping very light winds aloft. Remnants of the poorly-defined front and monsoon plume will stall over our area, providing a focus for afternoon/evening storms and probably some overnight showers through the weekend. This zone will probably sag a little further south each day, as much a result of convective outflows as anything else, though by Monday there should be a little bit of northwesterly flow aloft nudging it a bit more. For Saturday, it will be a bit cooler but also with some increase in low level moisture over the plains. CAPEs will likely be just enough for deep convection, but updraft strength will be limited. The environment really won't be much different from today, other than maybe a better defined E-W oriented focus that may be a bit further south and a more favorable environment for storms on the plains once there are outflow boundaries to break a weak cap. There are only small changes for Sunday: a little warmer with a little drying aloft and a further southward nudge to the remnant frontal zone. The warmer temperatures and a bit more sun may mean stronger updrafts. Model soundings are suggesting 1000-2000 J/kg of CAPE on the plains with less capping. So this may be a day where the flash flood threat shifts more towards the plains. However, there's only slight drying over the mountains and storm motions will still likely be nearly stationary at first and then outflow driven, so there should still be a substantial threat for the burn areas. The threat might be a bit lower west of the Front Range. Monday is now looking like the transition day, with warmer temperatures and better drying over the north part of the area but still enough moisture for some slow moving and possibly strong storms. The focus will likely be along and south of I-70, but still a threat further north. For Tuesday through Thursday, the high is expected to eventually slide east a bit but models continue to slow this motion. This means a few days of hot temperatures and less thunderstorm activity, probably limited to areas over and near the mountains. There will still be a low burn area flood threat due to storm motions despite some decrease in the available moisture. Temperatures could be near 100 on the plains on the warmest days. There are hints of a backdoor front towards the end of the week. This could bring slight cooling/moistening, and it's hard to tell how it would affect stability. Models have been inconsistent enough at that range that it may not get here at all. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 918 AM MDT Fri Jul 23 2021 Northeast winds develop around midday at KDEN and continue until a front/outflow boundary moves through in the afternoon. Winds could gust up to 35 knots behind this boundary for a short time. This boundary will also provide forcing for showers and storms to develop along it. The coverage of storms as the boundary passes KDEN is uncertain and an increase from PROB30 to a TEMPO thunderstorm group was considered but a switch was not made in the 9Z TAF. Will reassess for the 12Z TAF. Winds weaken later in the evening with light showers and mid level clouds continuing for much of the night tonight. && .HYDROLOGY... Issued at 918 AM MDT Fri Jul 23 2021 We have increased the threat to significant in the Cameron Peak burn area this afternoon, with an elevated risk in the rest of the 2020 burn areas. As stated this morning, recent rainfall and mudslides will make this area especially susceptible to flash flooding. Although some uncertainty with the boundary coming down out of Wyoming still exists will err on the side of caution and elevate the risk in this area. Plenty of sunshine and 12Z models are pinpointing the Cameron Peak burn area for high QPF values, an increase to significant would be warranted. Saturday and Sunday look similar to today, with plentiful moisture and very slow storm motions expected. The focus of the thunderstorm activity may shift southward a bit with some drying near the Wyoming border by Sunday, but there will still be an elevated risk of burn area flooding. Increased moisture over the plains may bring a greater risk of flooding there by Sunday. On Monday the risk will be lower as moisture decreases. For the rest of the week, there will be less moisture, but the storms that do form will continue to be slow moving, so there will be a low threat of flooding mainly for the new burn areas. && .BOU WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 9 PM MDT this evening for COZ032>035. && UPDATE...Cooper SHORT TERM...Danielson LONG TERM...Gimmestad AVIATION...Cooper HYDROLOGY...Danielson/Gimmestad
Hazardous weather outlook, Jul 23, 10:02 AM MDT, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1002 AM MDT Fri Jul 23 2021 COZ030>051-241615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1002 AM MDT Fri Jul 23 2021 ...A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM MDT THIS MORNING THROUGH THIS EVENING FOR THE CAMERON PEAK, EAST TROUBLESOME, WILLIAMS FORK, AND CALWOOD BURN AREAS.... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered to widespread coverage of thunderstorms is expected over the higher terrain today with the stronger storms producing heavy rainfall. The Cameron Peak burn area will have a significant risk of flash flooding this afternoon. East Troublesome, Calwood, and Williams Fork burn areas will have an elevated risk for flash flooding. Coverage of storms will be higher across the urban corridor and plains today with lightning, gusty winds, and brief heavy rain being the primary threats. Highs will be in the mid to upper 90s across the plains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Slow moving thunderstorms are expected again on Saturday and Sunday with a continued risk of flash flooding, especially on the burn areas. There may be a greater threat of flooding on the plains on Sunday. For Monday through Wednesday, there will be a drying trend with hot temperatures. There will still be a low risk of burn scar flooding Monday, then the risk will be very low for the middle of next week. Temperatures could be near 100 again on the plains by Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, however, rainfall reports from the burn scars would be extremely helpful.
In the hours before
Special weather statement, Jul 23, 2:30 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Denver CO
230 PM MDT Fri Jul 23 2021
COZ032>034-232100-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Grand and Summit Counties Below 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
230 PM MDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAND AND
NORTHWESTERN BOULDER COUNTIES UNTIL 300 PM MDT...
At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Elkdale, or 49 miles southwest of Fort Collins,
moving northeast at 10 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Mt Audubon.
LAT...LON 4027 10574 4021 10558 4020 10559 4020 10557
4018 10553 4017 10553 4018 10552 4017 10550
3997 10571 4006 10590
TIME...MOT...LOC 2029Z 207DEG 9KT 4009 10577
SCHLATTERSpecial weather statement, Jul 23, 2:50 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
250 PM MDT Fri Jul 23 2021
COZ034-232115-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
250 PM MDT Fri Jul 23 2021
...SPECIAL WEATHER STATEMENT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blue River, or 3 miles southeast of Breckenridge, moving north at 5
mph. Additional strong thunderstorms are just east of Dillon and 2
miles north of Silverthone.
Half inch hail will be possible with these storms.
Locations impacted include...
Breckenridge, Silverthorne, Frisco, Dillon, Blue River, Keystone and
Copper Mountain.
LAT...LON 3969 10612 3960 10606 3966 10607 3969 10610
3970 10589 3938 10589 3937 10608 3960 10621
3961 10618 3964 10618 3965 10619 3966 10623
3968 10624 3968 10625 3969 10626
TIME...MOT...LOC 2048Z 167DEG 6KT 3944 10599
SCHLATTERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:51 PM MDT | Areal Flood Advisory | BOU | Adams, Denver, Jefferson | 84 min |
| Jul 22, 7:10 PM MDT | Areal Flood Advisory | BOU | Douglas | 95 min |
| Jul 23, 2:30 PM MDT | Special Weather Statement | BOU | Boulder | 30 min |
| Jul 23, 2:41 PM MDT | Areal Flood Advisory | BOU | Grand | 84 min |
| Jul 23, 4:05 PM MDT | Flash Flood Warning | BOU | Grand | 3 hr |
| Jul 23, 4:11 PM MDT | Areal Flood Advisory | BOU | Clear Creek | 2 hr |
| Jul 23, 4:51 PM MDT | Flash Flood Warning | BOU | Clear Creek, Gilpin | 114 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.